Join 3,372 readers in helping fund MetaFilter (Hide)


What is making my pee smell funny?
July 12, 2009 1:05 PM   Subscribe

About a week ago my pee started smelling really strongly and really, really strange. I haven't eaten any asparagus and I don't have a UTI. The only recent change in my diet is that I gave up caffeine (but I was only drinking 5-6 cups a week before). What gives?

I'm a 24-year-old female and otherwise completely healthy. I take vitamins and Citalopram, but I've been taking them for a couple of months so I don't think those would affect the smell of my urine at this point. This has never happened to me before, and I'm starting to get worried. What could this be a sign of?
posted by anonymous to Health & Fitness (11 answers total)
 
Did you replace the coffee/tea with the same amount of other liquids? Because you could be under-hydrated.
posted by Sidhedevil at 1:06 PM on July 12, 2009


Sidhedevil may be right, stronger smelling urine sometimes is a byproduct of the increased concentration pf waste in your output if you are not getting enough liquid. Drink more, if that doesn't fix it see a doc.
posted by edgeways at 1:21 PM on July 12, 2009


You could have an asymptomatic UTI. Any other change in your urination? Going more or less often? What's it smell like?

Of course, we can speculate over the interwebs, but to find anything much out it would take urinalysis. You would not be crazy to go to the doctor for this.
posted by molybdenumblue at 1:24 PM on July 12, 2009


Oh sorry, forgot this was anonymous. Instead of asking questions, a couple scenarios:

-You are peeing less. You may be dehydrated. Drink more water.

-You are peeing more or the same. Your urine smells like acetone or rotten fruit. This would indicate ketosis. If this is happening and you don't know why, see a doctor for sure, could be diabetes.

-You are peeing more or the same. Your urine smells foul and may be cloudy. This would suggest bacteria in your urine. If it's not bothering you, it may not need to be treated, but you should probably get it checked out.
posted by molybdenumblue at 1:33 PM on July 12, 2009


My guess is also an asymptomatic UTI.
posted by unknowncommand at 1:51 PM on July 12, 2009


I would try upping your water uptake.
Are you getting the world famous 64 ounces a day?
Try that for a few days and see what happens.
posted by willmize at 2:05 PM on July 12, 2009


I think the change in the smell was almost certainly precipitated by the Citalproam:

Citalopram is a Pgp substrate and is actively transported by that protein from the brain.

Pgp is a protein which acts to transport substances across membranes and is widely distributed within the body.

One of the places it's active is in the proximal tubules of your kidneys, where it takes something out of your urine and allows it to be reabsorbed into your body before the urine drains down into the bladder to ultimately be voided.

I think the Citalproam is occupying the Pgp in your kidneys, and preventing it or partially preventing it from performing it's usual function.

That means some substance is present in your pee that is usually not there.

However, I wouldn't expect such a substance to be "smelling really strongly", and that's where molybdenumblue's and unknowncommand's answers come in.

Most likely, the smell comes from micro-organisms which are in your bladder feeding on the unusual substance the Citalproam is causing to be available to them.

But there aren't supposed to be any organisms in your bladder in the first place.

So I would say you could have a chronic kidney/bladder infection which is flaring up and producing the smell because of the Citalproam.

Go to the doctor. If I were you, I'd want to be treated for a UTI and also switched to an antidepressant which is not a Pgp substrate.
posted by jamjam at 2:37 PM on July 12, 2009 [1 favorite]


It could be that as jamjam said above, the medicine is making your pee smell funny. I would add that maybe you didn't notice it before because the coffee smell masked it. When I drink coffee, my pee smells like coffee, so if my pee was to smell differently, I probably wouldn't notice it over the coffee smell.
posted by ishotjr at 3:05 PM on July 12, 2009


Maybe an asymptomatic UTI; maybe a kidney infection. At any rate, go to a doctor so you can get antibiotics for any kind of infection.
posted by motsque at 6:48 PM on July 12, 2009


UTI is not among the known side effects of citalopram. Let's not get carried away with the speculation.
posted by molybdenumblue at 8:52 PM on July 12, 2009


ishotjr's point about the possibility of coffee masking an odor due to citalopram or one of its metabolites is a good one.

There is an Oct. 2007 letter to the Journal of Clinical Psychopharmacology titled Unfavorable Smell With Citalopram?, but it's behind a pay wall so I can't read it and there is no abstract. Here is the snippet of the letter Google included in the search that led me to it:

This metabolite is also an SSRI with the same enantiomeric differential as its ... In this case, after 6 days of stopping the drug, the odor disappeared. ...
posted by jamjam at 12:56 AM on July 13, 2009


« Older Getting "Disk Read Error ...   |  Where do white/paper birch tre... Newer »
This thread is closed to new comments.